Oklahoma, 2023

Hail in Oklahoma, June 7, 2023

June 7, 2023 · NWS OUN · 1 event in 1 county or zone

Numerous ordinary-type thunderstorms developed across the forecast area from the early afternoon into evening of the 7th. A storm in Atoka County produced a report of severe-criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous ordinary-type thunderstorms developed across the forecast area from the early afternoon into evening of the 7th. A storm in Atoka County produced a report of severe-criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 5:09 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 7, 5:09 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 PM CDT Wed Jun 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 401 PM CDT Wed Jun 7 2023

Expecting the ongoing convection to start dissipating this evening
after sundown.  Could see the cap break across our area again on
Thursday with diurnal heating initiating another round of afternoon
storms into early evening storms. Surface-based instability in the
moderate range in a weak sheared environment could result in pulse
type convection producing a few strong wind gusts and small hail,
but not expecting any organized severe storms.  Could see Thursday
afternoon storms develop anywhere in our area, but would be fairly
isolated with most of our area staying dry.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 401 PM CDT Wed Jun 7 2023

Our upper flow will remain in an Omega blocking pattern perhaps
through Saturday after which the synoptic pattern could start
transitioning from our early Summer pattern to more springlike by
early next week. The Southern Plains will remain under the upper
ridge with a series of shortwave disturbances propagating through
the ridge potentially initiating elevated storms possibly affecting
our area late Friday into Saturday. Diurnal heating in an uncapped
environment may also initiate additional surface based convection
late afternoon on both days.  Meanwhile, the trough across the
Western U.S. continues deepening and expelling shortwave downstream
which will bring a return of storm POPs back into our area for
Monday night into Tuesday.  The upper trough starts digging through
our area midweek, although offset by a day with the GFS bringing it
through Wednesday and the ECMWF on Thursday.

Model soundings on Friday suggest most of our area will be uncapped,
so afternoon storms could be possible anywhere in our area although
they would be isolated.  Although surface based CAPE values are in
the upper thresholds of moderate instability, weak shear should keep
them from organizing and becoming short-lived pulse thunderstorms.
However, a few of the storms could intensify producing brief strong
to marginally severe wind gusts and small hail.  Expecting any heat-
driven convection to dissipate after sundown.  Meanwhile a shortwave
transitioning through the trough across the western U.S. may
interact with the parked dryline stretched across eastern portions
of Colorado through New Mexico and advance it partially into the
Southern High Plains, perhaps southern portions of the Texas
Panhandle.  Although the mid-level wave may not directly affect our
CWA until Saturday when it passes over, the Southern High Plains
could see some dryline convection break out which could track into
our western CWA during the evening and overnight hours. The deep-
layer shear across southwest Texas will be increasing, while
increasing flow at 850 mb will set up through our western CWA
increasing low-level shear across western north Texas into western
Oklahoma.  Any dryline convection that develops in the Southern High
Plains in a moderately unstable and sufficient sheared environment
could organize and become severe as it could track into our western
CWA late in the evening and overnight, with large hail and damaging
wind gusts as the severe hazards.  So far, a marginal risk for
severe storms across our much of our western CWA for late Friday
into Saturday morning.

The aforementioned shortwave moves through our area on Saturday
which may initiate some elevated storms. Although weak shear during
the day, elevated instability may be sufficient for strong to low-
end severe storms.  Although latest models showing much of our
eastern CWA capped with a consensus agreement as well across our
western CWA, still some uncertainty with how the models are
predicting the cap strength for Saturday.  Also some uncertainty
with the deep-layer shear increasing late in the evening between the
GFS & ECMWF.  However with the surface based instability still in
the upper end of the moderate range, should heating break the cap
and shear be sufficient we could see additional surface based storms
become severe by late afternoon into the evening.  In addition, may
have a weak warm front stalled across northern Texas, which could be
another initiator of surface based severe storms.  Although not
convinced of this, but the latest aggressive GFS run advances the
dryline into our western CWA, but the most likely solution would be
the ECMWF keeping it parked across eastern New Mexico until perhaps
the middle of next week.

Sunday and Monday still expected to be dry.  The upper blocking
pattern starts breaking down Sunday as an open trough starts digging
through the Midwestern region developing a surface low across the
Central Plains.  As the surface low moves eastward under the trough,
it is still expected to push a backdoor cold front across our area.
Although northern & western Oklahoma might feel a few degrees cooler
Sunday night and perhaps Monday night, daytime temperatures not
expected to change much with central Oklahoma staying seasonably
average and our southern CWA slightly warmer than average. Previous
model runs were advancing the dryline into our area by mid-week with
this trough, although latest ECMWF only advances it across our
western north Texas area while the GFS remains unchanged.  Still
lots of uncertainty for storm activity for the middle of next week
but Wednesday/Thursday will still be a time period of interest in
the long term.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Wed Jun 7 2023

Similar to yesterday, widely scattered showers and thunderstorms
will continue through sunset tonight. The highest chance for TS
over station will be near LAW and PNC. Winds will be variable
again tonight and skies will slowly clear. There's a low chance of
some BR developing early Thursday AM but confidence isn't high
enough yet to include in the 00Z TAF forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  87  68  89 /  20  20  10  20
Hobart OK         64  88  65  94 /  20  20  10  20
Wichita Falls TX  67  90  67  95 /  20  20  10  20
Gage OK           60  86  62  90 /  20  20  10  20
Ponca City OK     65  90  65  87 /  10  10  20  30
Durant OK         67  91  68  92 /  20  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....06
AVIATION...03
Hazardous weather outlook, Jun 7, 3:32 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
432 PM CDT Wed Jun 7 2023

OKZ004>048-050>052-TXZ083>090-082145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
432 PM CDT Wed Jun 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Current isolated thunderstorms are expected to gradually
dissipate this evening after sundown. A few of the storms could be
marginally severe with 60 mph wind gusts and quarter size hail as
the severe hazards.

.Air Quality...
An Air Quality Alert for high concentrations of ozone will remain
in effect through this evening for the Oklahoma Metropolitan
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible every day on Thursday through
Saturday night, then return again on Tuesday. Although storms on
Thursday are expected to be up to strong intensity, severe storms
will be possible late Friday and Saturday with large hail and
damaging winds gusts as the potential severe hazards.

.Air Quality...
An Air Quality Alert will again be in effect for the Oklahoma
Metropolitan area late Thursday morning through the evening hours.
The alert is being issued due to high concentrations of ozone.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 7, 4:53 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Wed Jun 7 2023

OKZ016-072330-
Custer OK-
553 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton and Arapaho.

This includes Interstate 40 between mile markers 62 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 9891 3547 9904 3567 9902 3563 9878
TIME...MOT...LOC 2253Z 204DEG 12KT 3552 9897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 7, 4:56 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
556 PM CDT Wed Jun 7 2023

OKZ044-072330-
Cotton OK-
556 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northeastern Cotton
County through 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walters, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walters.

This includes Interstate 44 between mile markers 18 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3441 9851 3442 9851 3442 9850 3444 9850
      3445 9841 3445 9829 3432 9825 3429 9837
TIME...MOT...LOC 2256Z 150DEG 8KT 3436 9836

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 7, 5:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
610 PM CDT Wed Jun 7 2023

OKZ048-072345-
Atoka OK-
610 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Atoka
County through 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lane, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darwin and southeastern McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3416 9590 3419 9599 3437 9584 3435 9578
      3416 9578
TIME...MOT...LOC 2310Z 023DEG 12KT 3429 9582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 7, 5:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
616 PM CDT Wed Jun 7 2023

OKZ038-072345-
Comanche OK-
616 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of north central
Comanche County through 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Fort Sill, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Lawton, Medicine Park, Fort Sill, Lake Lawtonka, and eastern
Wichita Mountains Wildlife Refuge.

This includes Interstate 44 between mile markers 44 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3462 9848 3466 9855 3483 9851 3474 9832
TIME...MOT...LOC 2316Z 210DEG 5KT 3468 9848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Jun 7, 5:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
631 PM CDT Wed Jun 7 2023

OKZ041-046-080000-
Carter OK-Murray OK-
631 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of east central Carter
and south central Murray Counties through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dougherty, moving south at 5 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springer and Dougherty.

This includes Interstate 35 between mile markers 41 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3443 9713 3441 9701 3427 9705 3432 9722
TIME...MOT...LOC 2331Z 019DEG 6KT 3439 9710

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Jun 7, 5:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
640 PM CDT Wed Jun 7 2023

OKZ048-080015-
Atoka OK-
640 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Atoka
County through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lane, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lane, Darwin, and southern McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3416 9597 3415 9598 3431 9609 3438 9591
      3425 9578 3424 9578
TIME...MOT...LOC 2340Z 057DEG 8KT 3429 9593

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03

The radar

The Norman radar (KTLX), 164 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atoka

When
June 7, 5:55 PM CST
Where
Atoka County, Lane
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.300, -95.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106204.